Paradoxical effect of capecitabine in 5-fluorouracil-induced cardiotoxicity: A case vignette and literature review

Seyyedeh S. Saneeymehri, Kelly R. Markey, Amit Mahipal

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

5-fluorouracil is a chemotherapeutic agent that plays an important role in the treatment of various cancers including head and neck and gastrointestinal malignancies. Therapy with 5-fluorouracil is rarely associated with cardiotoxic effects including angina, heart failure, myocardial infarction and cardiac arrest, resulting in discontinuation at the expense of sub-optimal treatment of the targeted malignancy. In this article, we review the literature reported on 5-fluorouracil-associated cardiotoxicity and present a case of a patient who experienced chest pain on 5-fluorouracil. The cardiac symptoms subsided after initiation of capecitabine, the oral formulation of 5-fluorouracil. To our knowledge, this is only the second reported case where 5-fluorouracil was successfully replaced by capecitabine without recurrence of cardiac symptoms. Capecitabine may be a viable option for patients who develop 5-fluorouracil-induced chest pain. However, large clinical trials are warranted to confirm these findings. Currently, there is insufficient evidence to recommend an optimal approach for safe and effective alternative treatment for patients who experience 5-fluorouracil-induced cardiac adverse events.

Original languageEnglish (US)
Pages (from-to)552-555
Number of pages4
JournalJournal of Oncology Pharmacy Practice
Volume22
Issue number3
DOIs
StatePublished - Jan 1 2015
Externally publishedYes

    Fingerprint

Keywords

  • 5-fluorouracil
  • capecitabine
  • cardiotoxicity
  • coronary vasospasm

ASJC Scopus subject areas

  • Oncology
  • Pharmacology (medical)

Cite this